Nevada, 2008

High Wind in Nevada, March 1, 2008

March 1, 2008 · NWS VEF · 2 events in 2 counties and zones

A strong Pacific storm brought locally high winds to portions of the Mojave Desert and Southern Great Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong Pacific storm brought locally high winds to portions of the Mojave Desert and Southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 1, 9:15 PM PST, 1 hour earlier.

Area forecast discussion, Mar 1, 9:15 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PST SAT MAR 01 2008

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TONIGHT
BRINGING BLUSTERY NORTH WINDS AND COOLER TEMPERATURES FOR SUNDAY.
&&

.UPDATE...DOPPLER RADAR AND SURFACE OBSERVATIONS SHOWED NORTHWEST
WINDS ENTERING THE LAS VEGAS VALLEY BETWEEN 830 AND 900 PM PST. THE
SURFACE PRESSURE GRADIENT BETWEEN RENO AND LAS VEGAS WAS AROUND
16 MB AT 05Z. UPSTREAM OBSERVATIONS ON THE NEVADA TEST SITE WERE
GENERALLY GUSTING BETWEEN 40 AND 50 MPH. SIMILAR SPEEDS APPEAR
REASONABLE ACROSS CLARK COUNTY AS THE FRONT PASSES. A MINOR FORECAST
UPDATE WAS ISSUED TO REMOVE MENTION OF EVENING TRENDS. THE REST OF
THE INHERITED TRENDS LOOK OKAY FOR NOW. -ADAIR-
&&

.PREV DISCUSSION.../256 PM PST SAT MAR 1 2008/

.SHORT TERM...SURFACE COLD FRONT WAS JUST MOVING THROUGH TONOPAH AND
ONTO THE NORTHERN PART OF THE NEVADA TEST SITE AT 3 PM. THE FRONT IS
EXPECTED TO INTENSIFY AS IT MOVES THROUGH CENTRAL NEVADA OVERNIGHT.
PRESSURE GRADIENT DOES SHOW SIGNS OF INCREASING BETWEEN RNO AND LAS
AS WELL AS THE LAX TO LAS CORRIDOR. PRE-FRONTAL DOWNSLOPE WINDS DID
NOT PENETRATE INTO THE OWENS VALLEY AS WE ORIGINALLY ANTICIPATED.
HOWEVER...SIERRA ROTORS SITE 1 DID RECORD A 61 MPH GUST FROM THE
WEST IN THE PAST HOUR...AND SITE 4 WHICH IS AT A LOWER ELEVATION
REPORTED A 45 MPH WESTERLY GUST. THESE ARE PROBABLY ASSOCIATED WITH
PASSAGE OF THE UPPER TROUGH AXIS WHICH IS CROSSING THE AREA NOW.
PROBABLY SHOULD HAVE WAITED FOR THE TROUGH TO PASS THE CREST BEFORE
CANCELING THE WARNING BUT TOO LATE NOW. AT THIS POINT IT IS DOUBTFUL
WE WILL SEE WARNING LEVEL WIND GUSTS ANYWAY BUT WE ARE CLEARLY
GETTING SOME ENHANCEMENT OF THE WEST WINDS ALONG THE LEE SLOPES. THE
1-KM MODIS IMAGERY FROM EARLY THIS MORNING DEPICTED SHARP WAVE
BREAKING FROM MONO COUNTY DOWN TO THE NORTHERN HALF OF INYO COUNTY
BUT VERIFYING OBSERVATIONS WERE LIMITED TO MONO. GUSTY SOUTHWEST
WINDS AHEAD OF THE SYSTEM PRODUCED DEEP MIXING TO ENHANCE THE WARM
SIDE OF THE BAROCLINIC ZONE BUT THAT EFFECT HAS TAPERED OFF FOR THE
PAST COUPLE HOURS DUE TO THICK LAYER OF MIDDLE AND HIGH CLOUD COVER.
THAT SAME SHIELD OF CLOUDS HAS ALSO INHIBITED ANY MODIFICATION OF
THE COOL SIDE OF THE BAROCLINIC ZONE THOUGH. AS A RESULT...THE
INHERITED WARNINGS AND ADVISORIES APPEAR TO BE ON TRACK. TOMORROW
WILL BE WINDY AND SUBSTANTIALLY COOLER ACROSS MOST OF THE FORECAST
AREA.

.LONG TERM...STILL SOME QUESTION ABOUT THE SYSTEM ON WEDNESDAY...BUT
IT LOOKS LIKE BOTH THE GFS/ECMWF HAVE TRENDED SLIGHTLY WEAKER AND
FARTHER EAST. THE 18Z GFS IS STILL SHOWING THE POTENTIAL OF BREEZY
CONDITIONS WEDNESDAY AFTERNOON THROUGH THURSDAY AS SURFACE HIGH
PRESSURE SETS UP OVER SOUTHERN IDAHO/NORTHERN UTAH. THE 12Z ECMWF
HAS ALSO TRENDED WEAKER AND INSTEAD OF CLOSING A LOW OFF OVER
SOUTHWEST ARIZONA...IT IS NOW MUCH FURTHER SOUTH. IT ALSO KEEPS THE
MAJORITY OF THE COLDER AIR EAST OF OUR AREA AND IT LOOKS LIKE WE
WILL NOT SEE MUCH OF A COOLING TREND. FOR THE REMAINDER OF THE
EXTENDED PERIOD THE MODELS ARE SHOWING A COUPLE OF WEAK SYSTEMS
PUSHING THROUGH NORTHERN NEVADA...BUT OUR AREA SHOULD REMAIN DRY
WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 14-24 KNOTS WILL CONTINUE
THROUGH 03Z AHEAD OF A STRONG COLD FRONT THAT IS CURRENTLY SWEEPING
THROUGH NEVADA. THE FORECAST TIME FOR FRONTAL PASSAGE STILL LOOKS TO
BE AROUND 04Z-06Z THIS EVENING. WINDS WILL SWITCH TO THE NORTH AND
INCREASE TO AROUND 25-35 KNOTS WITH POTENTIAL GUSTS NEAR 50 KNOTS
FOR ABOUT 2 HOURS AFTER PASSAGE. WINDS WILL REMAIN IN THE 360-020
DIRECTION THROUGH SUNDAY WITH SPEEDS IN THE 14-24 KNOT RANGE AND
GUSTS AROUND 30 KNOTS. A FEW CLOUDS AROUND 10K FEET AGL WITH CIGS
ABV 15K FEET EXPECTED THROUGH TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS CURRENTLY PUSHING THROUGH CENTRAL
NEVADA WITH SOUTHWEST TO WEST WINDS 20-30 KNOTS AHEAD OF THE FRONT.
THE FRONT WILL PUSH INTO EXTREME SOUTHERN NEVADA BY 12Z SUNDAY
MORNING WITH STRONG NORTHERLY WINDS BEHIND THE FRONT. WITHIN 1-2
HOURS OF FRONTAL PASSAGE NORTH WINDS ARE LIKELY TO INCREASE INTO THE
25-35 KNOT RANGE WITH POTENTIAL GUSTS NEAR 50 MPH. WINDS MAY BE
STRONGER DOWN THE COLORADO RIVER DUE TO THE STEEPER NORTH/SOUTH
CHANNELS. NORTH WINDS WILL CONTINUE THROUGH SUNDAY WITH MINIMAL
CLOUD COVER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 4 PM PST SUNDAY FOR NVZ014-015-017>019.
     HIGH WIND WARNING FROM 4 AM TO 7 PM PST SUNDAY FOR NVZ021.
     RED FLAG WARNING FROM 10 AM TO 7 PM PST SUNDAY FOR NVZ466.
     WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR NVZ021.
     WIND ADVISORY UNTIL 7 PM PST SUNDAY FOR NVZ016-020-022.
AZ...HIGH WIND WARNING FROM 5 AM TO 8 PM MST SUNDAY FOR AZZ002-036.
     RED FLAG WARNING FROM 11 AM TO 8 PM MST SUNDAY FOR AZZ101.
     WIND ADVISORY UNTIL 5 AM MST SUNDAY FOR AZZ002-036.
     WIND ADVISORY UNTIL 8 PM MST SUNDAY FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL 4 PM PST SUNDAY FOR CAZ522.
     HIGH WIND WARNING FROM 4 AM TO 7 PM PST SUNDAY FOR CAZ527.
     RED FLAG WARNING FROM 10 AM TO 7 PM PST SUNDAY FOR CAZ229.
     WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR CAZ523-527.
     WIND ADVISORY UNTIL 7 PM PST SUNDAY FOR CAZ524-526.

RUNK/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 1, 5:45 AM PST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 AM PST SAT MAR 1 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-020600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
545 AM PST SAT MAR 1 2008 /645 AM MST SAT MAR 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO NORTHERN NEVADA TODAY WITH
SOUTHWEST WINDS INCREASING AHEAD OF THIS SYSTEM. A COLD FRONT WILL
MOVE ACROSS THE AREA BEHIND THE PACIFIC STORM SYSTEM STARTING
TONIGHT WITH STRONG NORTHERLY WINDS DEVELOPING. MUCH OF THE AREA
IS UNDER A WIND ADVISORY OR HIGH WIND WARNING. THE STRONGEST WINDS
ARE EXPECTED TO BE ACROSS NYE AND LINCOLN COUNTIES WHICH ARE UNDER
A HIGH WIND WARNING. WINDS WILL BE GUSTING BETWEEN 40 AND 50 MPH
THIS AFTERNOON AND TONIGHT ACROSS THE ADVISORY AREAS WITH GUSTS
BETWEEN 60 AND 70 MPH IN THE WARNING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE COLD FRONT WILL MOVE SOUTH ACROSS THE REMAINDER OF THE AREA
SUNDAY WITH STRONG NORTHERLY WINDS OVER MOST ZONES. HIGH WIND
WARNINGS AND WIND ADVISORIES CONTINUE SUNDAY OVER MUCH OF THE AREA
WHILE THE COLORADO RIVER ZONES ARE UNDER A HIGH WIND WATCH FOR
SUNDAY INTO SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER WHICH MAY DEVELOP
THIS WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
March 1, 10:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 32 miles N of Mercury.

High Wind, Lincoln County Except the Sheep Range

When
March 1, 10:41 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 12 miles SW of Elgin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77772, 77773.